Minnesota, 2015

Funnel Clouds in Minnesota, July 16, 2015

July 16, 2015 · NWS FGF · 4 events in 2 counties and zones

The combination of low level shear and instability produced several funnel clouds across northwest Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

The combination of low level shear and instability produced several funnel clouds across northwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 1:46 PM CST, 44 minutes earlier.

Area forecast discussion, Jul 16, 1:46 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
246 PM CDT THU JUL 16 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 245 PM CDT THU JUL 16 2015

THE MAIN CHALLENGE WILL BE CONVECTIVE/SEVERE CHANCES THROUGH
FRIDAY. THE CAM MODELS ARE IN PRETTY GOOD AGREEMENT...AND THE
CONSISTENT HRRR HAS A GOOD HANDLE ON THINGS THROUGH THIS EVENING.
WILL LEAN ON THE GFS THEREAFTER WITH BETTER SHEAR AROUND FRI
AFTERNOON/EVENING.

FOR LATE THIS AFTERNOON AND TONIGHT...A STRONG SHORTWAVE WILL MOVE
FROM WEST TO EAST. THERE WILL BE MLCAPES AROUND 1500 J/KG IN THE
SOUTH AND 500-1000J/KG NORTH. MID LEVEL LAPSE RATES ARE NOT TOO
STEEP IN THE NORTH...AND A BIT BETTER SOUTH. THERE HAS ALSO BEEN
PLENTY OF CLOUDS/PRECIP THAT HAS HINDERED WARMING WITH CONVECTIVE
TEMPS AROUND 80. THERE COULD BE A WINDOW WHERE AREAS HEAT OUT
SOME THIS AFTERNOON...AND THERE IS STILL A MARGINAL RISK FOR
SEVERE STORMS WITH THE BEST THREAT IN THE SOUTH CLOSER TO SLIGHTLY
BETTER SHEAR/INSTABILITY.

ON FRIDAY...A SPEED MAX WILL APPROACH FROM THE WEST WITH AMPLE
INSTABILITY OVERSPREADING THE AREA. A SFC LOW WILL TRACK NEAR THE
ND/SD BORDER AROUND 00Z...AND THE POTENTIAL FOR SOME MORE SEVERE
WEATHER IS POSSIBLE. SPC HAS A SLIGHT RISK NEAR THE SOUTH FA AND
MARGINAL RISK TO THE NORTH. THERE SHOULD BE MORE HEATING ON FRIDAY
AHEAD OF THE NEXT SHORTWAVE...ALONG WITH MORE SHEAR...SO POTENTIAL
FOR MORE WIDEPSREAD SEVERE CLOSE OR INTO THE FA ON FRIDAY
AFTERNOON INTO THE OVERNIGHT POSSIBLE. THERE IS A 45-50KT LLJ
FRIDAY NIGHT INTO THE MN COUNTIES...SO SEVERE THREAT COULD PERSIST
THROUGH MUCH OF THE NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 245 PM CDT THU JUL 16 2015

ON SATURDAY...MORNING CONVECTION SHOULD QUICKLY MOVE INTO THE
NORTH AND EAST BY AFTERNOON BEHIND A COLD FRONT. MUCH OF THE
REGION WILL BE DRY SAT AFTERNOON WITH COOLER AIR ALOFT AND TEMPS
IN THE MID/UPPER 70S NORTH TO AROUND 80 SOUTH. IT COULD GET A BIT
BREEZY FROM THE W/NW SAT AFTERNOON WITH PWATS FALLING BELOW 1
INCH.

FOR SUNDAY...IT SHOULD BE DRY WITH TEMPS A BIT WARMER THAN SAT.
WESTERLY FLOW SHOULD PERSIST ALONG WITH PLENTY OF SUNSHINE.

FOR SUN THROUGH THU...HIGH PRESSURE WILL GIVE GENERALLY DRY
CONDITIONS SUN NIGHT INTO MONDAY. A WEAK FRONT WILL DROP SOUTH
THROUGH NRN MINNESOTA LATE MONDAY AND MONDAY EVE GIVING A LOW
RISK OF T-STORMS MAINLY EAST OF THE RED RIVER. MAINLY DRY AGAIN
TUESDAY. NEXT SHORT WAVE OF ANY SIGNIFICANCE IS DUE WED WITH BEST
CHANCES FOR T-STORMS AT THAT TIME. TEMPS TO RUN CLOSE TO NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1220 PM CDT THU JUL 16 2015

LINGERING LOW END MVFR CIGS PRESENT FROM THIS MORNING
SHOULD BREAK UP THIS AFTERNOON IN NW MN GIVING WAY TO A VFR MOSTLY
MID CLOUD DECK.  AREA OF RAIN AND T-STORMS MOVING NORTHEAST THRU
NCNTRL MN AFFECTING TVF/BJI TAF SITES THRU 20Z OR SO.  ADDITIONAL
CONVECTION FOR THIS LATE AFTN-EARLY EVE IS QUESTIONABLE IN TERMS OF
COVERAGE AND INTENSITY SO KEPT VCTS IN MOST SITES EXCEPT DVL WHICH
SHOULD SEE A WIND SHIFT MID AFTN TO THE WEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...DK/RIDDLE
AVIATION...RIDDLE
Hazardous weather outlook, Jul 16, 5:45 AM CST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
645 AM CDT THU JUL 16 2015

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
645 AM CDT THU JUL 16 2015

...THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS TODAY INTO
THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS FROM 1 PM
THROUGH 8 PM IN EASTERN NORTH DAKOTA AND WESTERN MINNESOTA. THE
MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS WITH AN ISOLATED
TORNADO POSSIBLE. AREAS THAT RECEIVE THE MOST SUNSHINE TODAY WILL
HAVE THE HIGHEST CHANCES FOR SEVERE STORMS. IN ADDITION...LOCALLY
HEAVY RAINFALL IS ALSO POSSIBLE NEAR ANY STORM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON INTO
THE OVERNIGHT THROUGHOUT THE AREA. A FEW STORMS COULD BE SEVERE
WITH LARGE HAIL AND DAMAGING WINDS MAINLY IN THE SOUTHERN RED
RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND AGAIN ON FRIDAY.

DK

The radar

The Fargo/Grand Forks radar (KMVX), 56 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud. Local standard time, as filed.

Funnel Cloud, Polk

When
July 16, 2:30 PM CST
Where
Polk County, 1.46 mi SSW of Kittson
Reported by
Public
Coordinates
47.660, -96.610

Funnel Cloud, Polk

When
July 16, 2:35 PM CST
Where
Polk County, 2.76 mi S of Gentilly
Reported by
Public
Coordinates
47.760, -96.450

Funnel Cloud, Polk

When
July 16, 2:35 PM CST
Where
Polk County, 3.47 mi SE of Gentilly
Reported by
Public
Coordinates
47.770, -96.390

Funnel Cloud, Red Lake

When
July 16, 2:40 PM CST
Where
Red Lake County, 1.55 mi ESE of Perault
Reported by
Public
Coordinates
47.810, -96.270

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580207, 580208, 580209, 580210.